Geometriae Dedicata

, Volume 158, Issue 1, pp 61–68 | Cite as

An affine open covering of \({\mathcal{M}_g}\) for g ≤ 5

  • Claudio Fontanari
  • Stefano Pascolutti
Original Paper


We prove that the moduli space \({\mathcal{M}_g}\) of smooth curves of genus g is the union of g−1 affine open subsets for every g with 2 ≤ g ≤ 5, as predicted by an intriguing conjecture of Eduard Looijenga.


Moduli space Affine covering Ample divisor Modular form Hyperelliptic locus 

Mathematics Subject Classification (2000)

14H10 14K25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Accola R.D.: Some loci of Teichmüller space for genus five defined by vanishing theta nulls. Contributions to analysis (a collection of papers dedicated to Lipman Bers), pp. 11–18. Academic Press, New York (1974)Google Scholar
  2. 2.
    Arbarello E., Cornalba M.: Calculating cohomology groups of moduli spaces of curves via algebraic geometry. Inst. Hautes Études Sci. Publ. Math. 88, 97–127 (1998)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Arbarello, E., Cornalba, M.: Divisors in the moduli space of curves. Pre-print arXiv:0810.5373, to appear in Surveys in Differ. Geom.Google Scholar
  4. 4.
    Cornalba, M., Harris, J.: Divisor classes associated to families of stable varieties, with applications to the moduli space of curves. Ann. Sc. Ec. Norm. Sup., 4 s., t. 21:455–475 (1988)Google Scholar
  5. 5.
    Debarre O.: Le lieu des variétés abéliennes dont le diviseur thêta est singulier a deux composantes. Ann. Sc. Ec. Norm. Sup. 25, 687–708 (1992)MathSciNetMATHGoogle Scholar
  6. 6.
    Faber, C., Looijenga, E.: Remarks on moduli of curves. Moduli of curves and abelian varieties. Aspects Math., E33, Vieweg , pp. 23–45 (1999)Google Scholar
  7. 7.
    Fontanari C., Looijenga E.: A perfect stratification of \({\mathcal{M}_g}\) for g ≤ 5. Geom. Dedicata 136, 133–143 (2008)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Grushevsky, S., Salvati Manni, R.: The superstring cosmological constant and the Schottky form in genus 5. arXiv:0809.1391 (2008)Google Scholar
  9. 9.
    Hain, R., Looijenga, E.: Mapping class groups and moduli spaces of curves. In: Proceedings of Symposia in Pure Mathematics, AMS, vol. 62, pp. 97–142 (1998)Google Scholar
  10. 10.
    Harer J.: The virtual cohomological dimension of the mapping class group of an orientable surface. Inv. Math. 84, 157–176 (1986)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Igusa J.: On the graded ring of theta constants. Am. J. Math. 89, 817–855 (1967)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Igusa J.: On the irreducibility of Schottky’s divisor. J. Fac. Sci. Tokyo 28, 531–545 (1981)MathSciNetMATHGoogle Scholar
  13. 13.
    Mumford, D.: Tata Lectures on Theta II. Progress in Mathematics, vol. 43. Birkhäuser, Boston/Basel/Stuttgart (1984)Google Scholar
  14. 14.
    Salvati Manni R.: Slope of cusp forms and theta series. J. Number Theory 83, 282–296 (2000)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Tsuyumine S.: Thetanullwerte on a moduli space of curves and hyperelliptic loci. Math. Z. 207, 539–568 (1991)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversitá degli Studi di TrentoTrentoItaly
  2. 2.Dipartimento di Matematica “Guido Castelnuovo”Universitá di Roma “La Sapienza”RomaItaly

Personalised recommendations